Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 178, NWS Tucson, AZ

August 25, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 25, 2022, 6:02 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 6:02 PM MST (01:02 UTC)
Expired
Aug 25, 2022, 6:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS55 KTWC 260102
SVRTWC
AZC019-260145-
/O.NEW.KTWC.SV.W.0178.220826T0102Z-220826T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
602 PM MST Thu Aug 25 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 645 PM MST.

* At 602 PM MST, a severe thunderstorm was located over Tucson
  International Airport, or near Tucson, moving east at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Drexel Heights, Pascua Pueblo
  Yaqui Reservation, Tucson International Airport, Summit and San
  Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 11112 3216 11108 3220 11089 3204 11086
TIME...MOT...LOC 0102Z 266DEG 6KT 3214 11097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:33 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Aug 25 2022

.SYNOPSIS...
Scattered afternoon and evening showers and thunderstorms will
continue through the end of the week. This will be followed by
some drying Sunday into the middle of next week resulting in less
storm coverage. Near or slightly below normal temperatures will
continue through the weekend with a bit of a warm up expected
early next week.

&&

.DISCUSSION...Today through Wednesday.
Convection has begun to develop early this afternoon over the
higher elevations and is expected to continue to expand through
this evening. Storm motion will remain slow, increasing the
threat for flash flooding as PWATs across the area range from
1.1"-2.0" from east to west respectively. Coverage should begin to
decrease after sunset but lingering showers will be possible into
late tonight, especially across Pima and southeastern Pinal
counties.

Looking at the overall setup going into the weekend, the ridge
which was previously centered to our north will transition across
the area today and over Baja/Sonora on Friday. From there, a
shortwave trough will move across the Pacific Northwest and Great
Basin nudging the ridge further to the southwest off the coast of
Baja this weekend into early next week. As the trough exits, the
ridge will build back northward over the Great Basin through the
middle of next week. Scattered showers and storms will continue
through this Saturday as moisture remains trapped under the ridge
but a drying trend will initiate as flow becomes more westerly.
This will cause chances for rain to begin a downward trend after
Saturday which is expected to continue through the
Tuesday/Wednesday time frame. Rain chances drop to below 25
percent in most areas and focus south and east of Tucson.
Temperatures which have been a couple degrees below seasonal
normals will begin to warm early next week.

&&

.AVIATION...Valid through 27/00z.
FEW-SCT clouds at 3k-6k ft AGL and SCT-BKN at or above 10k ft AGL
will continue through 26/01z-26/03z. Scattered TSRA/SHRA will
continue through 26/04z, potentially through 26/06z at KOLS. TSRA
will be more likely earlier in that period with strong gusts in
excess of 40 kts, reduced visibilities in heavy rain, and low
clouds becoming BKN-OVC accompanying any stronger storms or
heavier showers. Clouds will lift and become FEW-SCT overnight
into Friday morning with another round of TSRA/SHRA expected after
26/20z. Outside of storms, winds will be light and favoring
diurnal trends. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...
Daily rounds of scattered showers and thunderstorms will continue
through the weekend with a downward trend after Saturday. Primary
threats will be strong winds, lightning, and flash flooding.
Outside of thunderstorm activity, wind trends will remain light
and favor a westerly direction tomorrow through early next week
with typical, diurnal winds each night.

&&

.HYDROLOGY...
The Gila River will continue to see a flood wave move slowly
downstream of Safford through Friday and then remain elevated
through into the weekend. Flood advisories are in effect as a result
of this flow.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 25, 1:04 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
104 PM MST THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      6 SSE PICTURE ROCKS     32.27N 111.20W
08/24/2022                   PIMA               AZ   OTHER FEDERAL

            NATIONAL PARK SERVICE REPORTED FLOOD DAMAGE
            TO BAJADA LOOP ROAD AT SAGUARO NATIONAL PARK
            WEST. THE LOOP REMAINS CLOSED UP TO TWO DAYS
            FOR REPAIRS. TIMING ESTIMATED BY RADAR.

&&

KG
Local storm report, Aug 25, 4:37 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          6 S TUCSON              32.12N 110.88W
08/25/2022                   PIMA               AZ   PUBLIC

            LANDSPOUT REPORTED NEAR LOS REALES LANDFILL
            ON SOCIAL MEDIA.

&&

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:58 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 25, 6:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 25, 6:10 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 25, 6:59 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 25, 7:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 25, 7:20 PM MSTFlash Flood Warning Considerable damage threatTWCPima115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.